Pennsylvania, 2017

Damaging Winds in Pennsylvania, October 15, 2017

October 15, 2017 · NWS CTP · 6 events in 4 counties and zones

An approaching cold front triggered a line of showers and thunderstorms in an unseasonably warm airmass over eastern Ohio and western Pennsylvania. This line of storms pushed southeastward across central Pennsylvania, generating a handful of wind damage reports across the northwest mountains before the line weakened.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An approaching cold front triggered a line of showers and thunderstorms in an unseasonably warm airmass over eastern Ohio and western Pennsylvania. This line of storms pushed southeastward across central Pennsylvania, generating a handful of wind damage reports across the northwest mountains before the line weakened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Oct 15, 3:03 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Oct 15, 3:03 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service State College PA
403 PM EDT Sun Oct 15 2017

.SYNOPSIS...
A rather strong cold front will push east through the region
late today and early tonight. Blustery and cool weather is in
store for Monday. Temperatures will rebound to near normal on
Tuesday, then continue to gradually rise to well above normal
right into this upcoming weekend, as a large area of high
pressure builds east over Ohio Valley and Mid Atlantic states
bringing an extended period of dry conditions.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Regional radar mosaic loop shows several bkn lines of fast
moving, briefly heavy showers and even a few low-topped tsra
from NE Ohio and Western Lake Erie, north into the SW Peninsula
of Ontario.

A preceding area of strato cu was streaming northeast within a
belt of strong llvl warm advection via a 50-60 KT LLJ across
eastern Ohio and NW PA - just ahead of these lines of
prefrontal convection.

Models generate a few to several hundred J/KG of cape this
afternoon into early this evening, so some tall, gusty showers
and even a few low-topped TSRA are expected across the NW third
to half of the state along and just ahead of the Cfropa.

SPC 16Z update has maintained the Day1 SLGT risk area across
the NW mtns of PA and its MRGL risk area a few layer of counties
further to the SE...to near the I-99/RT 220 corridor.

High Res CAMs data indicates the potential for a quasi-NCFRB
feature consolidate from, or forming just ahead of the current
bands of showers and isolated low-topped TSRA.

The timing of this convective feature, with potential embedded
mini bow echoes and damaging microburst wind gusts of 50 to
60kts will be along a KBFD to KPIT line between 21Z and
2230Z...before march on to a KBGM to KIPT...KUNV and KCBE line
between 00Z and 01Z Monday...then reaching a KAVP to KMUI...KMDT
and KTHV line between 02Z-03Z Monday.

This convection should maintain its strength easily through
00Z Monday before slowly weakening as the front crosses the
central counties, and slips away from the core of the strongest
low-mid level SW-WSW flow across Nrn PA and New York State.

Temps are closing in on their forecast max values - in the low
to mid 70s across the nrn and wrn mtns....and 75 to 80F in the
central and SE zones.

QPF should be low in the SE (generally 0.10 of an inch or less,
but between one-quarter and one-half of an inch in the NW.

Winds will become increasingly gusty (peaking in the 25 to 30kt
range across the Laurels and NW Mtn) out of the SW in advance
of the cfront.

After the front clears the area early this evening, the cold NW
flow will make quite a dramatic difference in the temps, and
especially the apparent temps considering a brisk breeze from
the WNW overnight.

After becoming so Again, we have become acclimated to the
persistent above normal temps early this autumn, the drop
(albeit a brief 36 hours or so) to much below normal temps and
cold, cross-lake flow...strato cu and sprinkles/light showers
will be a shock.

Min temps early Monday will vary from the U30s to L40s across
the NW mtns and Laurel Highlands, to the lower 50s in the SE.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
For Monday, we expect to see maxes about 5-10F below normal
with highs ranging from the U40s to L50s across the mtns, to
around 60F in the SE.

As the mid-level thermal trough crosses the region Monday,
isolated to scattered instability (and lake effect) showers
will occur across the NW Mtns and Laurel Highlands, with just
some sprinkles accompanying expanding MDT cu clouds in the
afternoon elsewhere.

The NW wind gusting between 20-25 mph will trim another 8-10
degrees off what the air temp should feel like on our skin.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...

As the upper level trough deepens as it moves eastward, cold
air, with readings of around 6C at 850 mb will move over the
region by Tuesday morning. Temperatures will be slightly below
normal with readings in the mid 30s. Frost across much of
Central and Northern PA remains likely with even sub- freezing
conditions across the perennial cold spots INVOF KBFD.

For the mid to late week period, heights gradually rise with a
multi-model consensus indicating a string of dry and
increasingly warm days and mainly clear/cool nights. We could
have a period true Indian Summer weather with high temps in the
in the low to mid 70s from mid week into next weekend.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
The western edge of the stubborn low stratus has eroded to near
a KAVP to KLNS line as of 1830Z, and will be followed by a
several hour period of mostly sunny skies across the Central
Mtns and much of the Susq Valley. The nw part of the CWA will
see a quick increase in dual to mult-layered strato/alto cu
clouds in a zone of strong low to mid level winds 60-65 KTs and
warm advection ahead of a potent cold front racing east from
Ohio.

A well-mixed, gusty southwesterly flow of 15-20KTS as of early
this afternoon will increase by another 5 kts or so preceding
the late day early evening cfropa across the NW mtns and Central
Ridge and Valley Region.

The lingering/recent clearing of the low clouds across the Lower
Susq Valley, and greater separation from the main core of the
strong Swrly low-level jet at 4-7 kft AGL (over far nwrn PA and
Lake Erie), will lead to light moderate winds and gusts out of
the 200-220 deg range for the rest of this afternoon and early
this evening there.

A sharp cold front will cross the area late this afternoon (NW)
and mid to late evening (SE), accompanied by showers and
isolated strong to potentially severe tsra across the NW mtns of
PA with brief MVFR CIGs and VSBYS. This front will be followed
by MVFR cigs across the western mountains later tonight and
Monday, as residual low level moisture ascends the Alleghenies,
with sct-bkn VFR Cigs elsewhere later tonight and much of
Monday.

Outlook...

Mon night...No sig wx expected.

Tue...Patchy AM fog possible.

Wed-Sat...A few hours of patchy dense valley fog is possible
each morning, otherwise No sig wx expected for the bulk of the
time as a large are of high pressure builds east over the region.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert
LONG TERM...Ceru
AVIATION...Lambert/Gartner
Hazardous weather outlook, Oct 15, 9:06 AM EST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1006 AM EDT Sun Oct 15 2017

PAZ019-026>028-034>036-042-045-046-049>053-056>059-063>066-161415-
Southern Centre-Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
1006 AM EDT Sun Oct 15 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-017-161415-
Warren-McKean-Potter-Elk-Cameron-Clearfield-
1006 AM EDT Sun Oct 15 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Severe thunderstorms with isolated damaging west to southwesterly
wind gusts of 60 mph or greater are possible from the mid afternoon
hours into early this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-018-024-025-033-037-041-161415-
Northern Clinton-Northern Centre-Cambria-Blair-Somerset-Tioga-
Northern Lycoming-
1006 AM EDT Sun Oct 15 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms with localized, gusty west to
southwesterly winds of 45 to 55 mph are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Special weather statement, Oct 15, 2:18 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service State College PA
318 PM EDT SUN OCT 15 2017

PAZ004-152045-
Warren PA-
318 PM EDT SUN OCT 15 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF WARREN COUNTY UNTIL 445
PM EDT...

At 317 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 10 miles northwest of Lake Erie State Park to
near Edinboro to near Andover. Movement was east at 40 mph.

Wind gusts of 50 to 55 mph from the west are possible.

Strong thunderstorms will be near...
  Columbus around 400 PM EDT.
  Lottsville around 410 PM EDT.
  Grand Valley around 430 PM EDT.
  Garland around 440 PM EDT.
  Youngsville around 445 PM EDT.

Other locations impacted by these storms include Tidioute, Starbrick,
Sugar Grove, Bear Lake and Clarendon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4200 7892 4194 7892 4164 7924 4163 7961
      4200 7960
TIME...MOT...LOC 1917Z 262DEG 36KT 4255 7953 4194 8017 4162 8051

Lambert

The radar

The Buffalo radar (KBUF), 128 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
October 15, 4:05 PM EST
Where
Warren County, 1.57 mi SE of Warren
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.834, -79.128

A severe thunderstorm producing winds estimated near 60 mph knocked down a large tree across Pennsylvania Avenue East at Grant Street in Warren.

Thunderstorm Wind, Warren

When
October 15, 4:10 PM EST
Where
Warren County, 0.85 mi SE of Warren
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.842, -79.138

A severe thunderstorm producing winds estimated near 60 mph knocked down several large trees in Warren.

Thunderstorm Wind, McKean

When
October 15, 4:30 PM EST
Where
McKean County, 0.55 mi SE of West Bradford
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.964, -78.672

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto Royal Avenue just west of Bradford.

Thunderstorm Wind, McKean

When
October 15, 4:35 PM EST
Where
McKean County, 0.93 mi E of South Bradford
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
41.932, -78.652

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto a house on Spruce Street south of Bradford.

Thunderstorm Wind, Elk

When
October 15, 5:20 PM EST
Where
Elk County, 0.89 mi E of Ridgway
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.429, -78.733

A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Ridgway.

Thunderstorm Wind, Potter

When
October 15, 5:39 PM EST
Where
Potter County, 1.24 mi SE of Ladona
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.760, -77.960

A severe thunderstorm producing winds estimated near 60 mph knocked down trees near Sweden Valley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 718813, 718814, 718815, 718816, 718817, 718818.